Ohio, 2009

Heavy Snow in Ohio, January 9 to 10, 2009

January 9 to 10, 2009 · NWS PBZ · 1 event in 1 county or zone

A strong storm system brought heavy snow to portions of western Pennsylvania and eastern Ohio with snow accumulations of 7 to 10 inches by late afternoon on January 10th. Mixed rain and snow fell across portions of southwest Pennsylvania, southeast Ohio, northern West Virginia and Garrett county Maryland with light snow accumulations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong storm system brought heavy snow to portions of western Pennsylvania and eastern Ohio with snow accumulations of 7 to 10 inches by late afternoon on January 10th. Mixed rain and snow fell across portions of southwest Pennsylvania, southeast Ohio, northern West Virginia and Garrett county Maryland with light snow accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 9, 12:50 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Jan 9, 12:50 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EST FRI JAN 9 2009

.SYNOPSIS...
A MAJOR WINTER STORM WILL AFFECT THE REGION TONIGHT THROUGH
SATURDAY NIGHT. IT WILL BE COLD WITH ONLY A FEW FLURRIES SUNDAY. A
QUITE COLD AND WINTRY PERIOD IS EXPECTED FOR THE WEEK AHEAD.

&&

.NEAR TERM /THROUGH SATURDAY/...
LEFT OVER FLURRIES THIS AFTERNOON WILL DIE OFF BEFORE WARM
ADVECTION SNOW BEGINS TO SPREAD INTO THE NORTH BY EVENING AND
ACROSS REMAINDER OF CWA AS NIGHT PROGRESSES. MAJOR STORM WILL TREK
ACROSS OHIO VALLEY LATER TONIGHT AND SATURDAY AND GENERALLY
FOLLOWED GFS THICKNESS PATTERN FOR PRECIP TYPE THROUGH SATURDAY
NIGHT. WARNINGS AND ADVISORIES ISSUED WILL ALL SNOW NORTH OF
PITTSBURGH AND A SWATH OF SNOW AND A MIX THROUGH MUCH OF SOUTHEAST
OHIO...THE NORTH HALF OF THE PANHANDLE AND ACROSS TO WESTMORELAND
COUNTY. A DIFFERENCE OF 50 MILES NORTH OR SOUTH WITH LOW TRACK AND
THERMAL PROFILE WILL DICTATE SNOW AMOUNTS THIS REGION BUT LOOKS
THAT WARMING WILL NOT ARRIVE IN TIME TO DAMPEN SNOW ACCUMULATIONS.
SOUTH ALONG THE MASON DIXON LINE EXPECT TEMPERATURES TO WARM
ENOUGH FOR A MIX AND WITH BEST QPF EXPECTED TO THE NORTH ONLY AND
ADVISORY NEEDED.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS SURFACE LOW MOVES TO MID ATLANTIC COAST SATURDAY NIGHT STILL
SOME WRAP AROUND SNOW IN THE EVENING IN THE NORTH WITH SOME LAKE
EFFECT IN THE SOUTHEAST RIDGES. KEPT LIGHT ADDITIONAL
ACCUMULATIONS. SYSTEM PULLS OUT LATER SATURDAY NIGHT WITH
DIMINISHING SNOW SHOWERS. COLD HIGH PRESSURE RIDGE FOR SUNDAY
INTO SUNDAY NIGHT FOLLOWED BY WEAK DISTURBANCE FOR A CHANCE OF
SNOW SHOWERS MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
COLD PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD AS A LONG
WAVE TROUGH REMAINS OVER THE EASTERN STATES AND SHORT WAVES ROTATE
THROUGH. COLDEST AIR OF THE SEASON SO FAR IS PROGGED TO ARRIVE
BEHIND SYSTEM MOVING THROUGH THE REGION LATE WEDNESDAY. BY LATE NEXT
WEEK...MINIMUM TEMPERATURES ARE FORECAST TO DROP BELOW ZERO ACROSS
THE NORTH AND ALONG THE RIDGES...AND IN THE SINGLE DIGITS ELSEWHERE.

PLAN TO KEEP CHANCE POPS FOR SNOW SHOWERS THROUGH THURSDAY...WITH
MAINLY DRY AND VERY COLD CONDITIONS FRIDAY AS ARCTIC HIGH BUILDS IN.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT MVFR CEILINGS TO LIFT TO 3000 TO 4000 FEET DURING THE
AFTERNOON AND THEN LOWER TO MVFR AGAIN TONIGHT AS OVERRUNNING
BEGINS AHEAD OF NEXT SYSTEM.

SNOW WILL SPREAD BACK INTO THE REGION TONIGHT WITH CONDITIONS
LOWERING TO MVFR AND AREAS OF IFR IN HEAVIER SNOW LATE TONIGHT AND
SATURDAY MORNING. PRECIPITATION AT SOUTHERN TERMINALS...KZZV...KHLG
AND KMGW IS EXPECTED TO BECOME MIXED WITH FREEZING RAIN AND MAY EVEN
CHANGE TO RAIN LATE TONIGHT AND SATURDAY MORNING.

SCATTERED SNOW SHOWERS ARE ARE EXPECTED TO TAPER OFF SUNDAY WITH
AREAS OF MVFR STRATOCUMULUS STILL LINGERING OVER THE REGION.

THE NEXT SYSTEM IS PROGGED TO BRING SNOW AND POSSIBLE MVFR/IFR
RESTRICTIONS FOR LATE MONDAY AND TUESDAY. STILL ANOTHER SHORTWAVE
WILL ARRIVE BY MIDWEEK WITH MORE RESTRICTIONS LIKELY IN SNOW
SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EST
     SATURDAY NIGHT FOR MDZ001.
OH...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR OHZ039-040-048>050-057>059-068.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT EST
     SATURDAY NIGHT FOR OHZ041.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     SATURDAY FOR OHZ069.
PA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR PAZ021-029-030.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT EST
     SATURDAY NIGHT FOR PAZ007>009-013>016-020-022-023.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     SATURDAY FOR PAZ031-032.
WV...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     SATURDAY FOR WVZ001>003.
     WINTER WEATHER ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EST
     SATURDAY NIGHT FOR WVZ023-041.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     SATURDAY FOR WVZ004-012-021-022.

&&
Hazardous weather outlook, Jan 9, 12:34 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EST FRI JAN 9 2009

MDZ001-WVZ023-041-101745-
GARRETT-PRESTON-TUCKER-
1234 PM EST FRI JAN 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020-022-023-101745-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
1234 PM EST FRI JAN 9 2009

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
MIDNIGHT EST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-040-048>050-057>059-068-PAZ021-029-030-WVZ001>003-101745-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-ALLEGHENY-WASHINGTON-WESTMORELAND-HANCOCK-
BROOKE-OHIO-
1234 PM EST FRI JAN 9 2009

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ069-PAZ031-032-WVZ004-012-021-022-101745-
MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
1234 PM EST FRI JAN 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Columbiana

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Columbiana forecast zone
Reported by
Trained Spotter
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147407.